Thunderstorm Wind, Ottawa
- When
- June 28, 2:57 AM CST to 2:58 AM CST
- Where
- Ottawa County, 5.73 mi ENE of Delphos
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.310, -97.670
Estimated wind gust.
A complex of thunderstorms moved out of Nebraska during the early morning hours. These storms pushed south-southeast producing numerous damaging wind reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A complex of thunderstorms moved out of Nebraska during the early morning hours. These storms pushed south-southeast producing numerous damaging wind reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 27, 10:54 PM CST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1154 PM CDT MON JUN 27 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Tuesday) Issued at 309 PM CDT MON JUN 27 2016 A broad upper level trough was located across the upper Great Lakes and will amplify as it digs southeast across lower MI. The upper flow will become more northwesterly and a short-wave trough across eastern WY and will translate southeast across western NE into central KS by the mid morning hours of Tuesday. A weak front extend from central IA, southwest into south central NE, then recurved northwest into the NE PNHDL. There may be enough surface convergence ahead of the surface front across southeast NE for isolated to scattered thunderstorms to develop late this afternoon or early evening. The HRRR model seems to have a handle on the thunderstorms developing across southwest IA, and shows thunderstorms developing southwest ahead of the weak surface boundary, and then moving southeast across much of northeast KS. If thunderstorms manage to develop across southern NE, they will then move southeast into the northern counties of the CWA. MLCAPE will be around 3,000 J/kg and the 0-6 KM effective shear will be 30 KTS. Therefore, any isolated thunderstorms late this afternoon and early evening across the northern counties of the CWA may be strong to severe with the primary hazard being large hail and damaging wind gusts. If thunderstorms do develop along the weak front late this afternoon and early evening they should weaken and dissipate through the mid evening hours. Tonight, The mesoscale models are showing two thunderstorm complexes developing across the high plains of eastern CO and western NE. Most numerical models show these thunderstorm complexes moving south- southeast across western and central KS, remaining just west of the CWA. However, the NMM and GFS show the northern thunderstorm complex that develops across the western NE panhandle, moving southeast across northwest KS into the western counties of the CWA between 12Z and 15Z TUE. If an MCS manages to develop it may be able to maintain itself due the sufficient MUCAPE and vertical windshear. An MCS may bring the threat for damaging wind gusts to north central KS near sunrise through the mid morning hours of Tuesday. Tuesday, after the potential for morning thunderstorms across north central KS, skies will become partly cloudy. It looks dry for the remainder of the day. Upslope flow across the higher terrain of northeast CO, eastern WY and the western NE panhandle will cause scattered thunderstorms to develop and these storms will organize into an MCS late Tuesday afternoon across the central high plains. Highs Tuesday afternoon will reach the mid to upper 80s. .LONG TERM...(Tuesday Night through Monday) Issued at 309 PM CDT MON JUN 27 2016 In general, chances for precip remain in the forecast through the extended period as models continue to show a conditionally unstable airmass with possible pertibations within the flow. Although confidence in storms occurring at any give time are below normal as the forecast should be driven primarily by mesoscale features, and thunderstorms in one period could affect the next couple periods. For Tuesday night through Thursday, the better chances for thunderstorms looks to be Wednesday or Wednesday night as there continues to be signs for a vort max to move through northwest flow aloft. However there are timing differences with vort max as well as with the location of a possible convective system among the various solutions. Because of this, POPs where kept in the 30 to 50 percent range. Models continue to support temps a little closer to or below normal temps with highs in the lower and mid 80s and lows in the mid 60s. For Thursday night through the weekend, the ECMWF and GFS are showing a little better defined cold front moving into the area and stalling out across east central or southern KS as the synoptic pattern becomes a little less amplified and flow aloft becomes a little more westerly. Since there is not a big change in airmass with the front pushing through well south of the forecast area, potential instability remains possible with disturbances coming off the Rockies. Therefore it is difficult to rule out precip chances through this period as well. The reenforcement of surface ridging should keep highs in the lower and mid 80s and lows in the mid 60s through the weekend. By next Monday, there are indications for shortwave ridging to develop over the central plains and the thermal ridge to build back in from the southwest. With no obvious forcing seen in the models, have trended POPs into the slight chance and temps should be warming up again with some lower 90s possible. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1153 PM CDT MON JUN 27 2016 Will continue with VFR forecast. Still appears enough wind and cloud will keep BR/FG in check. Low probabilities of high-based precip exist much of this forecast, too low for any inclusion. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Gargan LONG TERM...Wolters AVIATION...65
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 157 AM CDT TUE JUN 28 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-290700- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 157 AM CDT TUE JUN 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL KANSAS TONIGHT. THERE IS A SMALL CHANCE FOR THE STRONGEST STORMS TO PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL...MAINLY NEAR AND WEST OF A LINE FROM BELLEVILLE TO COUNCIL GROVE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS THROUGHOUT THE WEEK...AND A FEW ROUNDS OF STRONG STORMS ARE POSSIBLE. WIDESPREAD SEVERE WEATHER APPEARS UNLIKELY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
217 AM CDT TUE JUN 28 2016
KSZ008-280745-
REPUBLIC-
217 AM CDT TUE JUN 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REPUBLIC COUNTY UNTIL 245
AM CDT...
AT 217 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CHESTER...MOVING SOUTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...CUBA AND MUNDEN.
LAT...LON 4000 9762 3990 9737 3977 9737 3973 9755
3996 9778 4000 9769
TIME...MOT...LOC 0717Z 306DEG 25KT 3994 9766
BBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 240 AM CDT TUE JUN 28 2016 KSZ008-020-280815- CLOUD-REPUBLIC- 240 AM CDT TUE JUN 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC AND NORTHWESTERN CLOUD COUNTIES UNTIL 315 AM CDT... AT 240 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF COURTLAND...MOVING SOUTHEAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... JAMESTOWN...COURTLAND AND NORWAY. LAT...LON 3980 9793 3964 9766 3949 9793 TIME...MOT...LOC 0740Z 310DEG 21KT 3974 9793 BB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
310 AM CDT TUE JUN 28 2016
KSZ008-020-280900-
CLOUD-REPUBLIC-
310 AM CDT TUE JUN 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REPUBLIC AND CLOUD
COUNTIES UNTIL 400 AM CDT...
AT 310 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CONCORDIA...MOVING SOUTHEAST AT 30 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CONCORDIA...MILTONVALE...JAMESTOWN...NORWAY AND AURORA.
LAT...LON 3961 9793 3974 9776 3954 9737 3931 9737
3931 9780 3958 9793
TIME...MOT...LOC 0810Z 311DEG 24KT 3960 9775
BBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
334 AM CDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 AM TSTM WND GST CONCORDIA AIRPORT 39.55N 97.65W
06/28/2016 M51 MPH CLOUD KS ASOS
&&
JPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 353 AM CDT TUE JUN 28 2016 KSZ021-280945- CLAY- 353 AM CDT TUE JUN 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY UNTIL 445 AM CDT... AT 353 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MILTONVALE...MOVING SOUTHEAST AT 40 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLAY CENTER...WAKEFIELD...LONGFORD...OAK HILL AND IDANA. LAT...LON 3948 9737 3931 9696 3913 9696 3913 9737 TIME...MOT...LOC 0853Z 311DEG 33KT 3936 9737 BB
The Topeka radar (KTWX), 129 km away, was scanning. The volume nearest the first event began at 08:55 UTC.
6 thunderstorm wind. Local standard time, as filed.
Estimated wind gust.
Tree limbs 12 inches in diameter are down. A trampoline was blown on to a roof. Winds were estimated to be 70 MPH. Time estimated by radar.
A tree was uprooted. Time based on radar.
Tree limbs down in Wakefield. Time based on radar.
A tree fell on a car. Time was estimated by radar.
Vehicles damaged by down tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641644, 641619, 641624, 641630, 641632, 641640.